| Model Number |
240.047 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Pain (1994)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).Date of event is unknown.Complainant part is not expected to be returned for manufacturer review/investigation.The investigation could not be completed; no conclusion could be drawn, as no product was received.A review of the device history records has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
It was reported that a patient was implanted with a 4.5 mm lcp proximal tibia plate, 4.5 mm cortex screws (quantity of 7), 5.0 mm cannulated locking screws (quantity of 3), 3.5 mm cortex screws (quantity of 2) and norian on (b)(6) 2014 to treat a tibia plateau fracture.Patient complained of pain while running and underwent hardware removal on (b)(6) 2018.The surgeon stated that the plate was implanted slightly anterior distally on the shaft of the tibia during the original surgery and may be contributing to patient¿s pain.Surgeon also stated that there could be a stress riser at the distal end of the plate.Reportedly, the patient only experiences pain while running.Patient healed.The plate was removed.The surgeon experienced difficulty with screw removal.Two of the proximal 5.0 mm cannulated locking screws and two 3.5 mm cortex screws were extremely difficult to remove.The heads of the two 5.0 mm cannulated locking screws were cut away with a metal cutting burr.Both shafts remained in the patient.The third 5.0 mm cannulated locking screw was easily removed.The head of one of the 3.5 mm cortex screw broke off.The head was removed and the shaft remained in the patient.The second 3.5 mm cortex screw could not be removed.After the plate was removed surgeon was still unable to back out the remaining portion of the screw shafts.Surgeon believes it was due to ingrowth of the norian which was also retained.Norian likely changed into bone causing the screws to become cemented to the plate.All of the 4.5 mm cortex screws were easily removed.There was an approximate one hour delay.The surgery was not completed successfully.Routine intraoperative x-rays were taken.The patient outcome was reported as ok.The patient will retain the hardware.Complaint event is associated with two (2) complaint files: (b)(4) documents the postoperative event.Patient complained of pain while running.The surgeon stated that the plate was implanted slightly anterior distally on the shaft of the tibia during the original surgery and may be contributing to patient¿s pain.Entire construct (plate and screws) including norian captured as impacted products due to patient pain and subsequent hardware removal.This complaint involves 14 devices: proximal tibia plate x 1; unknown 4.5 mm cortex screws x 7; unknown 5.0 mm cannulated locking screws x 3; unknown 3.5 mm cortex screws x 2 and unknown norian x 1.(b)(4) documents the intraoperative event.The surgeon experienced difficulty with screw removal.Two of the proximal 5.0 mm cannulated locking screws and two 3.5 mm cortex screws were extremely difficult to remove.The presence of norian at the screw plate interface represents leakage of the cement that subsequently formed new bone which impaired screw removal.This complaint involves five (5) devices: unknown 5.0 mm cannulated locking screws x 2; unknown 3.5 mm cortex screws x 2 and unknown norian x 1.This is report 1 of 5 for (b)(4).
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Device is a single use device but was not reprocessed or reused.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
A device history record (dhr) review was performed for part number: 240.047, lot number: 5540509, part mfg date: 11-jul-2007, part exp.Date: n/a, manufacturing location: (b)(6), nonconformance¿s noted: (b)(4).A review of the device history record revealed no complaint related anomalies.The device history record shows this lot of 4.5mm lcp proximal tibia plates was processed through the normal manufacturing and inspection operations with no non-conformance noted.This lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.The review of the raw material device history record revealed this lot met all specifications with one nonconformance noted.Item 1, (b)(4) is associated with raw material lot 5476220.The mrr was initiated due to the raw material blanks having an undersized width condition.Two raw material blanks were scrapped per (b)(4).Therefore, (b)(4) is not relevant to this complaint.This raw material lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.The review of the raw material device history record revealed this lot met all specifications with one nonconformance noted.Item 2, (b)(4) is associated with raw material lot 5476220.The mrr was initiated due to one raw material blank having an out of round condition at the shaft location.One raw material blank was scrapped per (b)(4).Therefore, (b)(4) is not relevant to this complaint.This raw material lot met all dimensional and visual criteria at the time of manufacture with no issues documented during the manufacture that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.